Lau Hui Ling
MPharm, PhD, RPh
Many patients have concerns about whether the medications they take can cause side effects. One common worry is whether certain medicines can affect their sleep. It is well-known that usage of illicit recreational drugs such as cocaine and ecstasy can lead to hyper-excitability and impaired sleep, while usage of heroin causes drowsiness. Some prescription and over-the-counter (OTC) medications however, may also cause drowsiness and sedation or disrupt sleep resulting in insomnia.
Sedating medications often affect neurotransmitters (the chemical ‘messengers’) in the body which regulate sleep. The following are some medications which may lead to drowsiness and/or sedation, with their common brand names included in brackets:
- Antihistamines used for allergies such as diphenhydramine (Benadryl®), promethazine (Phenergen®) and chlorpheniramine (Piriton®).
- Cough mixtures or analgesics containing codeine.
- Analgesic preparations containing morphine.
- Alpha-blockers used to lower blood pressure or treat benign prostrate hyperplasia (a condition causing an enlarged prostate) such as prazosin (Minipress®), doxazosin (Cardura®) may cause drowsiness when the medication is initiated. This should gradually decrease over time.
- Benzodiazepines such as alprazolam (Xanax®), lorazepam (Ativan®) and diazepam (Valium®) used to treat anxiety.
- Medications used to treat seizures such as phenobarbital and carbamazepine (Tegretol®)
- Medications for nerve pain such as gabapentin (Dilantin®) and pregabalin (Lyrica®) can also cause drowsiness.
Conversely, certain medications have stimulatory effects which can cause sleep disturbances, leading to either difficulty in falling asleep, staying asleep or both. Example of these medications (and their common brand names) include:
- Cold preparations containing pseudoephedrine.
- Migraine preparations containing caffeine may lead to wakefulness up to seven hours after dose.
- Medications for motion sickness such as dimenhydrinate.
- Beta- blockers such as propranolol (Inderal®) used for treatment of high blood pressure has been associated with nightmares and insomnia.
- Corticosteroids such as prednisolone and methylprednisolone used to treat inflammation or rheumatoid arthritis.
- Theophylline, a medication used to treat asthma also has been reported to cause sleep disturbances by interfering with rapid eye movement (REM) sleep.
- Lipophilic statins such as atorvastatin (Lipitor®), lovastatin (Mevacor®) and simvastatin (Zocor®) for treatment of high cholesterol.
Medications which make a person drowsy and dizzy can make driving and operating machinery dangerous, thus these activities should be avoided if possible as the person may temporarily lose the coordination and alertness required to carry out these tasks. Meanwhile, medications which cause insomnia and lack of quality sleep at night can also cause daytime sleepiness. If any of the symptoms affect your daily routine or are particularly bothersome, speak to your doctor or pharmacist. This can often be resolved by changing to alternative medications, dosage adjustments or modifications of dosing times to ensure that you receive proper treatment, without significantly affecting your capacity to carry out errands.
Always consult your healthcare provider if you are unsure about driving or operating machinery while taking your medications. We are always ready to help you maximizing the benefits from your medications!
- Medications that can affect sleep. Harvard Health Publications. Harvard Medical School. July 2010. Accessible at: http://www.health.harvard.edu/newsletter_article/medications-that-can-affect-sleep
- Drug induced sleep problems. Webster care: Consultant pharmacist continuing education series. February 2011. Accessible at: http://www.webstercare.com.au/files/continuing_education/wc_continuing_edu_feb2011.pdf
- Lenz, T.L. (2014) Drugs that negatively affect sleep. American Journal of Lifestyle Medicine. 8(6): 383-385. Accessible at: http://journals.sagepub.com/doi/pdf/10.1177/1559827614544436
- Malangu, N. (2012) Chapter 2: Drugs inducing insomnia as an adverse effect. In: Can’t sleep? Issues being an insomniac. Sahoo, S. (Ed). Accessible at: http://cdn.intechopen.com/pdfs/32270/InTech-Drugs_inducing_insomnia_as_an_adverse_effect.pdf
- Pagel, J.F. (2009) Excessive daytime sleepiness. American Family Physician. 79(5): 391 – 396. Accessible at: http://www.aafp.org/afp/2009/0301/p391.html
#medications #neurotransmitters #drowsiness #sedation #stimulatoryeffects #insomnia #sleepdisturbances #driving #operatingmachineries #dosinghealth